Arkansas, 2014

Flood and Hail in Arkansas, May 12 to 15, 2014

May 12 to 15, 2014 · NWS LZK · 2 events in 2 counties and zones

The arrival of a cold front sparked the development of thunderstorms on the afternoon and evening of the 12th. Although it took awhile for the front to make it all the way through Arkansas, the much cooler air behind the front soon became noticeable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The arrival of a cold front sparked the development of thunderstorms on the afternoon and evening of the 12th. Although it took awhile for the front to make it all the way through Arkansas, the much cooler air behind the front soon became noticeable. On the 14th, many reporting stations in Arkansas set records for the coldest high temperature ever recorded on the date. In addition, many stations set record low temperatures for the date on the 15th, 16th, and 17th. Stations reporting the coldest temperatures ever recorded so late in the spring were Little Rock Adams Field, Little Rock Air Force Base, Mena, and Waldron. For the 24-hour period ending at 7 AM on the 17th, Mammoth Spring in Fulton County recorded a low temperature of 31 degrees. This was the latest freeze in Arkansas since 1912, and tied for the 3rd latest freeze ever recorded in the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 12, 11:47 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 12, 11:47 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1247 PM CDT MON MAY 12 2014

.AVIATION...
SATELLITE IMAGES SHOW CONSIDERABLE CLOUDINESS OVER THE STATE.
RADAR INDICATES ISOLATED SHOWERS THAT ARE INCREASING OVER MUCH OF
THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH
THE STATE LATE TONIGHT AND TUESDAY MORNING. THUNDERSTORMS WILL
BECOME LIKELY TONIGHT AND HEAVY RAIN IS A CONCERN. VFR CONDITIONS
ARE EXPECTED THIS AFTERNOON...HOWEVER MVFR CONDITIONS WILL BE
DOMINANT DURING THE OVERNIHGT PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1005 AM CDT MON MAY 12 2014/

UPDATE...
HAVE MADE MINOR ADJUSTMENTS TO NEAR TERM FORECASTS...MAINLY TO
ACCOUNT FOR PRECIPITATION TRENDS.

55

PREV DISCUSSION... /ISSUED 640 AM CDT MON MAY 12 2014/

AVIATION...

MAINLY MVFR FLIGHT CONDITIONS WILL BE SEEN THIS MORNING...WITH
PATCHY AREAS OF VFR CEILINGS...AND VERY ISOLATED IFR CONDITIONS.
LIGHT SHOWERS WILL DEVELOP THIS MORNING BUT DUE TO LIMITED COVERAGE
ONLY USED VCSH THIS MORNING. THROUGH THE DAY...VFR CEILINGS ARE
EXPECTED WITH AREAS OF MVFR CONDITIONS WILL BE SEEN. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON TO
THE TONIGHT PERIOD...ESPECIALLY OVER THE WESTERN PART OF THE STATE.
TAF FORECASTS WILL HAVE AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON TO THE OVERNIGHT AS A STORM SYSTEM
MOVES CLOSER TO ARKANSAS. WINDS WILL BE SE TO SW AT 10 TO 20 MPH
THIS MORNING...INCREASING TO 10 TO 25 MPH WITH SOME GUSTS THROUGH
SUNSET. SOUTH WINDS 10 TO 20 MPH OVERNIGHT. (59)

PREV DISCUSSION... /ISSUED 400 AM CDT MON MAY 12 2014/

SHORT TERM...TODAY THROUGH THURSDAY

ARKANSAS STILL REMAINS IN THE WARM SECTOR WITH A COLD FRONT TO
THE WEST AND A WARM FRONT STILL TO THE NORTH. SOUTH WINDS WILL
CONTINUE TO USHER IN MOISTURE TO THE REGION TODAY AND MAY BE GUSTY
AT TIMES. WIND SPEEDS LOOK TO BE JUST BELOW LAKE WIND ADVISORY...BUT
WILL CONTINUE TO MONITOR.

MODELS HAVE CONTINUED TO SLOW DOWN THE TIMING OF THE COLD FRONT SET
TO MOVE INTO ARKANSAS LATER TODAY...AND IT NOW APPEARS THE FRONT MAY
NOT REACH CENTRAL ARKANSAS UNTIL 12Z TUESDAY. AS IN PAST
FORECASTS...HAVE CONTINUED TO SLOWDOWN THE ONSET OF THE MAIN
PRECIPITATION. DID KEEP SOME LOW CHANCE POPS THROUGH THE DAY TODAY
AS MODELS CONTINUE TO SHOW SOME SHOWERS AND THUNDERSTORMS DEVELOPING
AHEAD OF THE MAIN LINE. DO SOMEWHAT EXPECT CLOUD COVER TO LIMIT
WIDESPREAD THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON TODAY...
WITH CHANCES INCREASING AFTER DARK AS THE FRONT APPROACHES THE STATE.

HEAVY RAIN CONTINUES TO LOOK PROBABLE WITH THIS SYSTEM WITH PRECIP
WATER VALUES FROM 1.75 TO NEAR 2.00 INCHES WITH THIS SLOW MOVING
FRONT. THE BULK OF THE PRECIPITATION WILL BE BEHIND THE FRONT...AND
SEVERE THUNDERSTORM CHANCES WILL BE FAIRLY ISOLATED ACROSS ARKANSAS.

MODELS ARE ALL IN FAIRLY GOOD AGREEMENT THAT A LULL IN THE RAIN WILL
BE SEEN ON TUESDAY...BEFORE YET ANOTHER ROUND OF HEAVY PRECIPITATION
OCCURS EARLY WEDNESDAY AS ANOTHER PIECE OF ENERGY ROUNDS THE BASE OF
THE UPPER TROUGH...WITH THE PRECIP FINALLY ENDING LATE WEDNESDAY
NIGHT.

LONG TERM...FRIDAY THROUGH SUNDAY

ON FRIDAY THE UPPER TROUGH HAS PUSHED TO THE EASTERN U.S...WITH AN
UPPER NW FLOW INTO THE REGION. A WEAK FRONTAL BOUNDARY AND SOME
UPPER SHORT WAVE ENERGY IS SEEN IN THE MODELS...AND DOES MOVE OVER
MAINLY NORTHERN AR. FORECAST HAS A SLIGHT CHANCE OF RAIN OVER
NORTHERN TO NORTHEASTERN AR AT THIS TIME. OVERALL COVERAGE AND RAIN
AMOUNTS ARE EXPECTED TO BE LOW. WILL KEEP A SLIGHT CHANCE OVER THE
SAME AREA FRIDAY NIGHT. ON SATURDAY...MAINLY THE SAME AREA WILL HAVE
A SLIGHT CHANCE OF RAIN WITH THE WEAK BOUNDARY IN THE AREA...AND
SOME UPPER SHORT WAVE ENERGY IN THE UPPER NW FLOW. WITH LATER MODEL
RUNS...THE SLIGHT CHANCE AREA MAY HAVE TO BE EXPANDED SOUTH. ON
SUNDAY AN OVERALL DRY FORECAST IS SEEN...BUT THIS MAY CHANGE TO A
SLIGHT CHANCE BASED ON LATER MODEL TRENDS. AS FOR TEMPERATURES...ON
FRIDAY TEMPS WILL RUN A BIT BELOW NORMAL...THEN AS THE UPPER TROUGH
MOVES EAST...VALUES WILL BE CLOSER TO NORMAL VALUES. OVERALL
CONFIDENCE IN RAIN CHANCES ARE LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     61  65  52  62 /  80  60  50  70
CAMDEN AR         66  72  55  66 /  70  60  60  80
HARRISON AR       53  64  47  58 /  90  50  50  60
HOT SPRINGS AR    62  68  53  64 /  80  60  50  70
LITTLE ROCK   AR  65  71  54  65 /  80  60  50  70
MONTICELLO AR     67  77  57  67 /  60  60  70  70
MOUNT IDA AR      58  66  51  62 /  80  60  50  60
MOUNTAIN HOME AR  56  64  48  59 /  80  60  50  60
NEWPORT AR        62  66  53  62 /  80  60  50  80
PINE BLUFF AR     67  73  56  64 /  70  60  70  70
RUSSELLVILLE AR   59  67  52  64 /  80  60  50  60
SEARCY AR         63  68  53  63 /  80  60  50  70
STUTTGART AR      65  73  54  64 /  70  60  70  70
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BOONE-CLARK-
CONWAY-DALLAS-FAULKNER-GARLAND-GRANT-HOT SPRING-JOHNSON-LOGAN-
MARION-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PULASKI-
SALINE-SCOTT-SEARCY-VAN BUREN-YELL.

&&

AVIATION...51
Hazardous weather outlook, May 12, 1:05 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
205 PM CDT MON MAY 12 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131015-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
205 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH WESTERN SECTIONS OF THE STATE THIS
EVENING...THEN WILL REACH CENTRAL SECTIONS OF THE STATE TOWARDS
SUNRISE TUESDAY. THIS FEATURE WILL FOCUS THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS...SOME OF WHICH WILL PRODUCE HEAVY RAINFALL.

TWO TO THREE INCHES OF RAINFALL WILL BE COMMON THROUGH LATE
TONIGHT...ALONG AND WEST OF A LINE FROM MOUNTAIN HOME...TO
ARKADELPHIA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS HEAVY
RAINFALL WILL PROMOTE CONDITIONS FAVORABLE FOR FLASH FLOODING.

OF PARTICULAR CONCERN OF FLASH FLOODING OVERNIGHT EXTENDS ACROSS
AREAS FROM DANVILLE...TO WALDRON...TO MENA...TO MOUNT IDA...WHERE
CONDITIONS ARE SATURATED DUE TO RECENT HEAVY RAINFALL.

ISOLATED THUNDERSTORMS WILL REACH SEVERE LIMITS LATE THIS AFTERNOON
AND EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY THREATS WITH STORMS
THAT REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM AND COLD FRONT WILL SLOWLY MOVE ACROSS ARKANSAS
THROUGH WEDNESDAY...AND BRING SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS...WITH HEAVY RAIN. DUE TO THE SLOW SPEED OF THE
SYSTEM...IT WILL HAVE THE POTENTIAL TO BRING MULTIPLE ROUNDS OF
SHOWERS AND THUNDERSTORMS BEFORE IT FINALLY EXITS THE AREA LATE
WEDNESDAY. AN ABUNDANT AMOUNT OF MOISTURE WILL BE WITH THIS
SYSTEM...AND RAIN AMOUNTS FROM ONE TO THREE INCHES WILL BE
SEEN...WITH SOME AREAS SEEING OVER FOUR INCHES. THE AREA WITH THE
GREATEST POTENTIAL FOR THE HEAVY RAIN WILL BE OVER THE WEST AND
SOUTHWEST. A FLASH FLOOD WATCH WILL BE IN EFFECT FOR MUCH OF THE
WESTERN HALF OF THE STATE THROUGH WEDNESDAY.

THERE IS ALSO A SMALL CHANCE OF STRONG TO SEVERE THUNDERSTORMS...
BUT THE GREATER CONCERN REMAINS WITH THE HEAVY RAIN. IF STRONG TO
SEVERE THUNDERSTORMS WERE TO DEVELOP...HAIL AND STRONG WINDS WOULD
BE THE PRIMARY THREATS.

AREA RESIDENTS SHOULD MONITOR THE LATEST FORECAST FOR ADDITIONAL
INFORMATION REGARDING THIS WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE
LIMITED THREAT OF SEVERE STORMS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55/59

The radar

The Little Rock radar (KLZK), 113 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Independence

When
May 12, 1:40 PM CST
Where
Independence County, Desha
Measured
0.75 in hail
Reported by
Public
Coordinates
35.730, -91.680

Flood, Yell

When
May 13, 9:05 AM CST to May 15, 9:45 AM CST
Where
Yell County, 0.8 mi NNE of Danville to 1.36 mi W of Danville
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
35.061, -93.376

Heavy rain, caused by thunderstorms, fell across the area as a cold front moved south across the state. This heavy rain caused the Petit Jean River at Danville to rise above flood stage during the morning hours of the 13th. The river dropped back below flood stage during the morning hours of the 15th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506502, 518018.